Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 250, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 20, 2017, 6:37 PM EDT for Lanier County, Lowndes County, Georgia. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2017, 6:37 PM EDT (22:37 UTC)
- Expired
- Aug 20, 2017, 7:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lanier County, GA, Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 18 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:37 PM EDT | TSTM WND DMG | Naylor, GA | TREES DOWN NEAR NAYLOR |
| Aug 20, 6:58 PM EDT | TSTM WND GST 60 | 1 Ssw Moody Afb, GA | KVAD REPORTED 52KT GUST AT THE 23Z HOURLY OB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
881
WUUS52 KTAE 202237
SVRTAE
GAC173-185-202315-
/O.NEW.KTAE.SV.W.0250.170820T2237Z-170820T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
637 PM EDT SUN AUG 20 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Lowndes County in south central Georgia...
Central Lanier County in south central Georgia...
* Until 715 PM EDT
* At 637 PM EDT, a severe thunderstorm was located near Mayday, or 8
miles south of Lakeland, moving west at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lakeland, Valdosta, Hahira, Moody Air Force Base, I-75 At Exit 16,
Remerton, Dasher, Naylor, Greenwood, Barretts, Hansell, Valdosta
Regional Airport, Kinderlou, I-75 At Exit 29, I-75 At Exit 22, I-75
At Exit 11 and Stockton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3087 8297 3086 8300 3085 8301 3085 8309
3080 8310 3079 8313 3075 8313 3070 8334
3083 8339 3084 8335 3085 8335 3088 8337
3089 8339 3103 8341 3103 8320 3104 8320
3106 8297
TIME...MOT...LOC 2237Z 074DEG 9KT 3091 8306
HAIL...<.75IN
WIND...60MPH
$$
42-DVD2 follow-up statements
501
WWUS52 KTAE 202253
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
653 PM EDT SUN AUG 20 2017
GAC173-185-202315-
/O.CON.KTAE.SV.W.0250.000000T0000Z-170820T2315Z/
Lowndes GA-Lanier GA-
653 PM EDT SUN AUG 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR LOWNDES AND CENTRAL LANIER COUNTIES...
At 652 PM EDT, a severe thunderstorm was located near Moody Air Force
Base, or near Lakeland, moving west at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lakeland, Valdosta, Hahira, Moody Air Force Base, I-75 At Exit 16,
Remerton, Dasher, Naylor, Barretts, Hansell, Valdosta Regional
Airport, Kinderlou, I-75 At Exit 29, I-75 At Exit 22 and I-75 At Exit
11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.
&&
LAT...LON 3087 8301 3086 8300 3085 8301 3085 8309
3080 8310 3079 8313 3075 8313 3070 8334
3083 8339 3084 8335 3085 8335 3088 8337
3089 8339 3103 8341 3103 8320 3104 8320
3105 8307
TIME...MOT...LOC 2252Z 074DEG 5KT 3098 8314
HAIL...<.75IN
WIND...60MPH
$$
42-DVD935
WWUS52 KTAE 202311
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
711 PM EDT SUN AUG 20 2017
GAC173-185-202321-
/O.EXP.KTAE.SV.W.0250.000000T0000Z-170820T2315Z/
Lowndes GA-Lanier GA-
711 PM EDT SUN AUG 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR LOWNDES AND CENTRAL LANIER
COUNTIES WILL EXPIRE AT 715 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.
LAT...LON 3087 8301 3086 8300 3085 8301 3085 8309
3080 8310 3079 8313 3075 8313 3070 8334
3083 8339 3084 8335 3085 8335 3088 8337
3089 8339 3103 8341 3103 8320 3104 8320
3105 8307
TIME...MOT...LOC 2311Z 074DEG 9KT 3097 8319
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:37 PM EDT, 4 hours earlier.
Area forecast discussion, Aug 20, 2:37 PM EDT, 4 hours before
Area Forecast Discussion National Weather Service Tallahassee FL 237 PM EDT Sun Aug 20 2017 .NEAR TERM [Through Tonight]... A few storms will be possible through early evening over the Big Bend. Otherwise, dry and warm conditions are expected overnight. .SHORT TERM [Monday Through Tuesday Night]... An upper low over the Gulf of Mexico will continue tracking west away from the region through the short term period. Another weak trough off the Florida East Coast will also track west beneath a ridge of high pressure over the Carolinas. This approaching trough will increase cloud cover on Monday along with the chance for afternoon showers and thunderstorms. With this disturbance nearby on Tuesday, expect a similar distribution of rain chances in the afternoon with PoPs around 40 percent. High temperatures both days will generally be in the lower 90s. .LONG TERM [Wednesday Through Sunday]... The long term period will start with the region between an approaching tropical wave off the Florida East Coast and a steadily steepening Eastern CONUS trough extending down into the Mid South. Initially, rain chances on Wednesday and Thursday will be near normal for late August, but as the trough amplifies and drops further south, rain chances will increase by Friday as a weak frontal boundary drops into the region from the north. There are some models that support bringing this frontal boundary down to the Florida border, allowing some drier air to enter South Georgia. Whether the front makes it that far south or not, no model has the boundary clearing the forecast area, which suggests at minimum a potentially wet pattern. Thus, rain chances from Friday through the end of the period are above climatology. High temperatures early in the period will be in the lower 90s, and then drop into the upper 80s to near 90 with all the anticipated storms and cloud cover. && .AVIATION [Through 18Z Monday]... VFR conditions with light winds are expected to prevail at all terminals through the forecast period. The best chance for any nearby thunderstorms this afternoon and early evening will be at KVLD. && .MARINE... Generally light winds and low seas are expected through the next several days. && .FIRE WEATHER... Outside of marginally low dispersions across the Big Bend of Florida this afternoon, hazardous fire weather conditions are not expected through the next week. && .HYDROLOGY... Rain chances will return to normal this week, suggesting that at least some localized heavy rainfall will be possible with the strongest storms. However, there are no widespread flood concerns. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 75 91 75 93 75 / 20 40 10 40 10 Panama City 79 89 77 90 78 / 20 40 10 40 10 Dothan 75 92 74 93 74 / 10 50 10 40 10 Albany 75 92 74 93 75 / 10 30 10 40 10 Valdosta 74 90 73 94 73 / 30 30 10 40 10 Cross City 74 91 74 94 74 / 30 30 10 20 10 Apalachicola 78 89 77 90 76 / 20 30 20 30 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Camp SHORT TERM...Godsey LONG TERM...Godsey AVIATION...Camp MARINE...Godsey FIRE WEATHER...Moore HYDROLOGY...Godsey
In the hours before
Special weather statement, Aug 20, 5:26 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
526 PM EDT SUN AUG 20 2017
FLZ014-026-114-202200-
Liberty FL-Inland Gulf FL-Coastal Gulf FL-
526 PM EDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR GULF AND SOUTHWESTERN LIBERTY
COUNTIES UNTIL 600 PM EDT/500 PM CDT/...
At 526 PM EDT/426 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 8 miles southeast of Wewahitchka, or
19 miles northeast of Port St. Joe, moving west at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Port St. Joe, Mexico Beach, Stonemill Creek, Wewahitchka, Honeyville,
Highland View, Chipola Cutoff, Overstreet, Milltown, Willis Landing,
Beacon Hill, Dalkeith and Saint Joe Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2993 8540 2993 8539 3002 8539 3004 8540
3004 8539 3015 8539 3017 8500 3002 8499
3001 8501 2997 8503 2995 8502 2981 8534
TIME...MOT...LOC 2126Z 083DEG 16KT 3003 8508
42-DVDSpecial weather statement, Aug 20, 6:11 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
611 PM EDT SUN AUG 20 2017
GAZ160-202230-
Lowndes GA-
611 PM EDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOWNDES COUNTY UNTIL
630 PM EDT...
At 610 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over I-75 At Exit 16, or near Valdosta, moving
southwest at 15 mph.
Winds near 40 mph will be possible with this storm.
Locations impacted include...
Valdosta, Lake Park, I-75 At Exit 16, Remerton, Dasher, Clyattville,
I-75 At Exit 11, Valdosta Regional Airport and Kinderlou.
LAT...LON 3063 8330 3064 8332 3064 8336 3066 8337
3068 8340 3067 8342 3069 8342 3069 8344
3076 8348 3077 8345 3082 8345 3081 8343
3083 8341 3084 8336 3085 8335 3087 8336
3091 8326 3076 8315
TIME...MOT...LOC 2210Z 056DEG 12KT 3080 8328
42-DVDSpecial weather statement, Aug 20, 6:12 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
612 PM EDT SUN AUG 20 2017
GAZ160-161-202300-
Lanier GA-Lowndes GA-
612 PM EDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOWNDES AND SOUTHERN
LANIER COUNTIES UNTIL 700 PM EDT...
At 612 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Du Pont, or 12 miles southeast of Lakeland,
moving west at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lakeland, Valdosta, Moody Air Force Base, Dasher, Naylor, Greenwood,
Barretts, Hansell and Stockton.
LAT...LON 3087 8297 3086 8300 3085 8301 3085 8309
3083 8309 3083 8310 3080 8310 3080 8312
3079 8313 3074 8314 3074 8323 3103 8330
3103 8320 3104 8297
TIME...MOT...LOC 2212Z 084DEG 13KT 3091 8291
42-DVDSpecial weather statement, Aug 20, 6:28 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
628 PM EDT SUN AUG 20 2017
FLZ017-027-202300-
Inland Wakulla FL-Leon FL-
628 PM EDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA AND
SOUTHWESTERN LEON COUNTIES UNTIL 700 PM EDT...
At 628 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles northwest of Crawfordville, moving
southwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Smith Creek, Brown House, Hilliardville and Helen.
LAT...LON 3018 8466 3018 8467 3019 8468 3022 8468
3023 8470 3025 8470 3026 8471 3030 8472
3033 8469 3042 8450 3030 8434 3008 8454
TIME...MOT...LOC 2228Z 041DEG 13KT 3031 8448
42-DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:11 PM EDT | Special Weather Statement | TAE | Lowndes | 19 min |
| Aug 20, 6:12 PM EDT | Special Weather Statement | TAE | Lowndes | 48 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.